Tornadoes · United States · Illinois · 2018
EF0 tornado, Chautauqua, Illinois, June 28, 2018
This EF0 tornado ran 1.4 miles across Jersey County on June 28, 2018, touching down at 5:11 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 28, 2018
- Touchdown
- 5:11 PM CDT (22:11 UTC)
- Lifted
- 5:13 PM CDT (22:13 UTC)
- On the ground
- 2 minutes
- Path length
- 1.4 miles (2.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jersey County
- Touchdown point
- 38.983, -90.373
- Lift-off point
- 38.964, -90.362
- Record number
- 1806281611-01
What the Weather Service recorded
A mesoscale convective complex moved southeast across the area, mainly along and east of Mississippi River. There were numerous reports of damaging winds, large hail, flash flooding and even a tornado with some of these storms.
A NWS Damage Survey Team surveyed multiple areas across southern Jersey County. The survey team did find one area of concentrated damage just northwest of Elsah which it determined was caused by a brief EF-0 tornado. The tornado touched down about one quarter mile SSW of the Green Acres Road and Elsah Road intersection here 3 pine trees were blown over. The tornado then removed part of the roof from an out building on the west side of Elsah Road. Portions of the roof were found blown across Elsah Road to the southeast. The tornado then crossed Lake Drive just west of Red Bud Court where it twisted a road sign 180 degrees and snapped a number of trees near their base. The tornado continued southeast crossing Elsah Road near Joywood Drive where several trees were again snapped. The tornado dissipated shortly thereafter. The tornado was rated EF0 with max wind speeds of 80 MPH. The path length was 1.40 miles and a max path width of 50 yards. No injuries or deaths were reported with this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 21:09 UTC and running to 00:26 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 06:00 UTC | 02:26 UTC | Flood Warning | LSX |
| 16:00 UTC | 08:46 UTC | Excessive Heat Watch | LSX |
| 16:00 UTC | 20:52 UTC | Heat Advisory | LSX |
| 20:52 UTC | 00:00 UTC | Excessive Heat Warning | LSX |
| 21:09 UTC | 00:26 UTC | Severe Thunderstorm Watch | LSX |
| 21:35 UTC | 22:15 UTC | Severe Thunderstorm Warning | LSX |
| 21:39 UTC | 22:45 UTC | Severe Thunderstorm Warning | LSX |
| 22:02 UTC | 23:04 UTC | Severe Thunderstorm Warning | LSX |
| 22:59 UTC | 02:00 UTC | Flood Advisory | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Jun 28, 3:44 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 28, 3:44 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
344 PM CDT Thu Jun 28 2018
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 344 PM CDT Thu Jun 28 2018
The complex of thunderstorms originating over eastern Nebraska and
western Iowa early this morning has matured into a well-organized
thunderstorm complex. This system is capable of producing damaging
winds and frequent lightning and will continue to be the focus this
afternoon into this evening.
As upper ridging continues to build in, a warm front draped across
the region will be the dividing line between sunny and warm
conditions through central Missouri, to slightly cooler and active
weather along and east of the Mississippi River. Mesoanalysis
continues to show a steep CAPE gradients centered over the CWA with
MUCAPE values exceeding 5000 J/kg over northeast Missouri and
trending down to near 3000 J/kg over Illinois. Capping has also
weakened and even eroded through much of the region.
High res guidance has struggled to recognize the origin and
evolution of this complex. HRRR only recently picked up on this,
while NAMNest was much further west. As upper ridging builds
northeast, relatively stable air will become more solidified over
central portions of the state. As a result, the MCS will continue to
track around the eastern periphery of the ridge and along the
instability gradient. Should thunderstorms survive, expect the line
to push along and east the Mississippi through about 02-03z before
exiting to the southeast.
Beyond this evening, skies clear and conditions calm with the next
concern being heat and humidity for Friday. As the warm front pushes
east, temperatures will climb well into the 90s, possibly touching
100 in spots. Provided dewpoints well into the 70s, heat indices
will likely become dangerous through the afternoon, mainly in far
east-central Missouri and into Illinois. Heat indices may exceed 110
degree east in many places in Illinois.
Maples
.LONG TERM... (Friday Night through Next Thursday)
Issued at 344 PM CDT Thu Jun 28 2018
(Friday Night - Saturday Night)
Main focus at the beginning of the extended will continue to be on
the ongoing heat wave. Have relatively high confidence in
temperatures and dewpoints on Saturday. Very hot and humid airmass
will remain in place as upper-level ridge slowly slides eastward
into the Ohio Valley. Probably will see some slight lowering of
dewpoints due to deeper mixing and soil moisture drying out ever so
slightly. All that being said, am expecting high temperatures on
Saturday in the low to mid 90s, with peak heat index values of 100-
110 across the area. Highest values are forecast for the St. Louis
metro area and portions of western Illinois. Because of two days of
expected HI values near or just above 110 degrees, will upgrade
these areas to an excessive heat warning.
(Sunday - Next Thursday)
At least a little relief from the oppressive heat is expected by
Sunday or Monday as a weak cold front attempts to move through the
CWA. Model guidance is in fairly good agreement that the front will
either just clear or at least make it into far southern portions of
the forecast area by Monday afternoon. Along with slightly cooler
air behind the boundary, an increase in overall cloud cover along
with chances for showers and thunderstorms should yield high
temperatures back into the upper 80s to low 90s by Monday. No
changes made to the heat headlines in terms of duration, but could
need an additional day (Sunday) for the advisory/warning if
confidence in temperatures increases.
Unfortunately, the brief reprieve expected from the really hot and
humid conditions on Monday will be very short lived. The mid/upper
level ridge elongates and strengthens toward the middle of next week
which should yield increasing temperatures with continued humid
conditions. Weak frontal boundary that went through as a cold front
Sunday/Monday is expected to retreat back northward as a warm front
on Tuesday. This boundary may provide a focus for showers and
thunderstorms as well.
As alluded to yesterday, no end in sight to the overall hot/humid
pattern with mid/upper level ridge really flexing its muscles nearly
from coast to coast.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1247 PM CDT Thu Jun 28 2018
The main challenge will come within the first 6-8 hours of the
TAF period with regard to afternoon convection. Otherwise, VFR is
expected through a large portion of the forecast.
Current satellite imagery makes it easy to pick out the
thunderstorm complex over south-central Iowa. Thoughts are that
this complex will track southeast through the afternoon along a
frontal boundary, which is currently draped across sections of
eastern Missouri and far southern Illinois. Out ahead of this
complex, clear skies and increasing instability may result in
widely scattered/isolated storms. While coverage/intensity will
heavily rely on the health of the Iowa system, enough confidence
exists to keep VCTS in for all eastern sites this afternoon. Cigs
and vsbys are expected to remain VFR outside of storms with
periodic dips into MVFR for those affected by storms.
More stable air is expected to build far enough east to keep KCOU
west of the development. Therefore, held off on VCTS mention.
SPECIFICS FOR KSTL:
Much of the cloud cover from morning convection has eroded with
sct/few mid-to-high VFR cigs for now. Currently watching trends
in the thunderstorm complex over south-central Iowa. This, along
with scattered/isolated afternoon thunderstorms developing along a
frontal boundary, may impact KSTL. Given some question into the
overall health and persistence with the complex, maintaining VCTS
was the best option. Most likely time for storms will be from mid
afternoon through sunset. Cigs/vsbys will remain VFR outside of
storms, but may periodically dip, should thunderstorms directly
impact KSTL.
Conditions improve after 00z with VFR conditions expected through
the rest of the period.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 10 PM CDT Saturday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Shelby
MO-Warren MO-Washington MO.
Excessive Heat Warning until 10 PM CDT Saturday for Jefferson MO-
Saint Charles MO-Saint Louis City MO-Saint Louis MO.
IL...Heat Advisory until 10 PM CDT Saturday for Adams IL-Brown IL-
Pike IL-Randolph IL-Washington IL.
Excessive Heat Warning until 10 PM CDT Saturday for Calhoun IL-
Clinton IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Monroe IL-Saint Clair IL.
Excessive Heat Warning from 11 AM Friday to 10 PM CDT Saturday
for Bond IL-Fayette IL-Marion IL-Montgomery IL.
&&
WFO LSXHazardous weather outlook, Jun 28, 3:58 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 358 PM CDT Thu Jun 28 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 358 PM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Thunderstorms are likely through early this evening across portions of northeast Missouri and west-central Illinois. Some of these storms are expected to be strong to severe with damaging straight-line winds and large hail the primary threats. Heat products are currently in effect. Heat index values of 105 to 110+ are expected. For more details, please see the heat advisory and excessive heat warning for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat products remain in effect through Saturday. Heat index values of 105 to 110+ are expected each day. For more details, please see the heat advisory and excessive heat warning for more details. There is a low chance of thunderstorms Saturday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening across portions of northeast Missouri and west-central Illinois. Gosselin
In the hours before
Local storm report, Jun 28, 4:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG PLEASANT HILL 39.44N 90.87W
06/28/2018 PIKE IL TRAINED SPOTTER
TREE DOWN.
&&Local storm report, Jun 28, 4:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 NNW GODFREY 38.98N 90.20W
06/28/2018 E0.25 INCH MADISON IL AMATEUR RADIO
&&Local storm report, Jun 28, 4:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG BOWLING GREEN 39.33N 91.19W
06/28/2018 PIKE MO PUBLIC
A TREE WAS DOWNED AND A STOP SIGN WAS
KNOCKED OVER.
&&Local storm report, Jun 28, 4:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG ELSBERRY 39.17N 90.78W
06/28/2018 LINCOLN MO PUBLIC
MULTIPLE REPORTS OF TREES KNOCKED DOWN.
&&Local storm report, Jun 28, 5:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST WHITE HALL 39.44N 90.40W
06/28/2018 E45 MPH GREENE IL PUBLIC
&&Local storm report, Jun 28, 5:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 SSW SAVERTON 39.61N 91.30W
06/28/2018 RALLS MO LAW ENFORCEMENT
TREE ACROSS ROAD.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.2 hours before the tornado, 200 km from the path. June 28, 2018.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -572 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.7 K/km
Lincoln, IL (KILX), 00:00Z
1.8 hours after it, 200 km from the path. June 29, 2018.
- Mixed-layer CAPE
- 1599 J/kg
- Mixed-layer CIN
- -203 J/kg
- Surface CAPE
- 551 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
St. Charles (SET), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:15 UTC | 130° 7 kt | 1010.8 | ||||
| 20:20 UTC | 90° 7 kt | 1011.2 | ||||
| 20:25 UTC | 70° 7 kt | 1011.2 | ||||
| 20:30 UTC | 90° 8 kt | 1011.2 | ||||
| 20:35 UTC | 110° 7 kt | 1010.8 | ||||
| 20:40 UTC | 130° 6 kt | 1011.2 | ||||
| 20:45 UTC | 100° 8 kt | 1011.5 | ||||
| 20:50 UTC | 110° 6 kt | 1011.5 | ||||
| 20:54 UTC | 92 | 81 | 90° 7 kt | 1011.9 | ||
| 20:55 UTC | 90° 8 kt | 1011.9 | ||||
| 21:00 UTC | 90° 7 kt | 1011.9 | ||||
| 21:05 UTC | 100° 8 kt | 1011.5 | ||||
| 21:10 UTC | 100° 7 kt | 1011.5 | ||||
| 21:15 UTC | 100° 6 kt | 1011.5 | ||||
| 21:20 UTC | 90° 7 kt | 1011.5 | ||||
| 21:25 UTC | 90° 6 kt | 1011.5 | ||||
| 21:30 UTC | 80° 6 kt | 1011.5 | ||||
| 21:35 UTC | 80° 4 kt | 1011.5 | ||||
| 21:40 UTC | 80° 5 kt | 1011.2 | ||||
| 21:45 UTC | 80° 6 kt | 1011.2 | ||||
| 21:50 UTC | 60° 7 kt | 1011.2 | ||||
| 21:52 UTC | 87.8 | 80.6 | 60° 7 kt | 1011.2 | VCTS | |
| 21:54 UTC | 88 | 81 | 60° 7 kt | 1011.2 | VCTS | |
| 21:55 UTC | 50° 6 kt | 1011.2 | ||||
| 22:00 UTC | 30° 7 kt | 1011.5 | ||||
| 22:05 UTC | 340° 6 kt | 1011.9 | ||||
| 22:10 UTC | 20 kt | 1013.5 | ||||
| 22:12 UTC | 85 | 78 | 340° 31 kt | 45 | 1013.5 | TS |
| 22:15 UTC | 350° | 1013.2 | RA | |||
| 22:18 UTC | 73 | 70 | 360° 40 kt | 52 | 1014.2 | +TSRA BR |
| 22:20 UTC | 360° | 1014.2 | +RA BR | |||
| 22:24 UTC | 70 | 69 | 10° 30 kt | 52 | 1014.2 | +TSRA BR |
| 22:25 UTC | 360° | 1013.9 | +RA BR | |||
| 22:30 UTC | 10° | 1012.9 | +RA FG | |||
| 22:35 UTC | 20° | 1013.2 | +RA BR | |||
| 22:40 UTC | 23 kt | 1013.9 | +RA BR | |||
| 22:44 UTC | 70 | 70 | 60° 22 kt | 39 | 1013.9 | +TSRA BR |
| 22:50 UTC | 71.6 | 69.8 | 80° 15 kt | 30 | 1013.9 | +TSRA BR |
| 22:54 UTC | 71 | 70 | 70° 14 kt | 26 | 1013.2 | TSRA BR |
| 22:55 UTC | 70° 12 kt | 1012.9 | RA BR | |||
| 23:00 UTC | 70° 8 kt | 1012.5 | -RA | |||
| 23:05 UTC | 60° 6 kt | 1012.9 | -RA BR | |||
| 23:10 UTC | 50° 12 kt | 1013.2 | -RA BR | |||
| 23:15 UTC | 12 kt | 1013.2 | -RA | |||
| 23:20 UTC | 13 kt | 1013.5 | -RA | |||
| 23:25 UTC | 140° 8 kt | 1013.5 | ||||
| 23:30 UTC | 140° 5 kt | 1013.5 | ||||
| 23:35 UTC | 110° 6 kt | 1013.2 | ||||
| 23:40 UTC | 100° 7 kt | 1013.5 | ||||
| 23:45 UTC | 70° 6 kt | 1013.9 | -RA | |||
| 23:50 UTC | 70° 6 kt | 1013.2 | -RA | |||
| 23:54 UTC | 72 | 70 | 50° 5 kt | 1012.9 | VCTS -RA | |
| 23:55 UTC | 40° 5 kt | 1012.9 | -RA | |||
| 00:00 UTC | 60° 5 kt | 1012.5 | -RA | |||
| 00:05 UTC | 160° 3 kt | 1012.5 | -RA | |||
| 00:08 UTC | 72 | 70 | 200° 3 kt | 1012.9 | -RA | |
| 00:10 UTC | 0° 0 kt | 1012.5 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 41 km away, was scanning. The volume nearest the touchdown began at 22:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:41 UTC | TSTM WND GST 45 | White Hall | Greene, IL | |
| 21:45 UTC | HAIL 0.25 | 1 Nnw Godfrey | Madison, IL | |
| 21:59 UTC | TSTM WND DMG | 1 Ene Fieldon | Jersey, IL | TREE ACROSS HIGHWAY 16. |
| 22:11 UTC | TORNADO | 2 Nnw Elsah | Jersey, IL | A NWS DAMAGE SURVEY TEAM SURVEYED MULTIPLE AREAS ACROSS SOUTHERN JERSEY COUNTY. THE SURVEY TEAM DID FIND ONE AREA OF CONCENTRATED DAMAGE JUST NORTHWEST OF ELSAH WHICH IT DETERMINED WAS CAUSED BY A BRIEF EF-0 TORNADO. THE |
| 22:17 UTC | TSTM WND DMG | 1 Nnw Elsah | Jersey, IL | NUMEROUS TREES AND LIMBS DOWN AROUND ELSAH. MINOR ROOF DAMAGE TO HOMES AND OUTBUILDINGS AS WELL. TIME ESTIMATED FROM RADAR. |
| 22:20 UTC | TSTM WND DMG | 2 Nw Alton | Madison, IL | PHOTO SUBMITTED ON SOCIAL MEDIA OF A DOWNED TREE ON TOP OF A VEHICLE. PERSON STATED THAT THE VEHICLE AND NEARBY HOUSE SUFFERED DAMAGE FROM THE IMPACT. |
| 22:23 UTC | TSTM WND DMG | Carlinville | Macoupin, IL | TREE DOWN ACROSS IL ROUTE 4. |
| 22:26 UTC | TSTM WND DMG | 1 Sw Brighton | Jersey, IL | TREE ACROSS HIGHWAY 111. |
| 22:26 UTC | TSTM WND DMG | Godfrey | Madison, IL | TREES KNOCKED ONTO MOBILE HOME. PEA SIZED HAIL. |
| 22:30 UTC | TSTM WND DMG | 2 Wsw Alton | Madison, IL | TRAINED SPOTTER REPORTED CONSTRUCTION TRAILER AT FIREWORKS STAND BLOWN OFF BLOCKS. |
| 22:34 UTC | TSTM WND DMG | 2 Wsw Alton | Madison, IL | LARGE TREE DOWN AND FELL ON NEIGHBORS GARAGE. |
| 22:41 UTC | TSTM WND DMG | 1 Ene Edwardsville | Madison, IL | DELAYED REPORT VIA SOCIAL MEDIA: PUBLIC STATED THAT SEVERAL LARGE AND HEALTHY TREES WERE DOWN THROUGHOUT PARTS OF EDWARDSVILLE. A COUPLE OF TREES WERE ON POWER LINES. |
| 22:41 UTC | TSTM WND DMG | Worden | Madison, IL | PICTURE OF TWO TREES UPROOTED RECEIVED VIA TWITTER POST. |
| 22:42 UTC | TSTM WND DMG | 2 Wsw Alton | Madison, IL | 4 TO 5 INCH DIAMETER TREE LIMBS DOWN. |
| 22:44 UTC | TSTM WND DMG | 1 Sw Granite City | Madison, IL | MEDIA REPORT VIA SOCIAL MEDIA OF TREE DOWN IN GRANITE CITY. |
| 22:44 UTC | TSTM WND DMG | 1 Wsw Granite City | Madison, IL | MEDIA REPORT VIA SOCIAL MEDIA OF LARGE TREES UPROOTED. TIME ESTIMATED FROM RADAR. |
| 22:45 UTC | TSTM WND DMG | Glen Carbon | Madison, IL | SMALL TREE SNAPPED. FACEBOOK REPORT. |
| 22:46 UTC | TSTM WND DMG | 2 Se Madison | Madison, IL | 500 FT RADIO BROADCAST TOWER KNOCKED DOWN. |
| 22:46 UTC | TSTM WND DMG | Fairmont City | St. Clair, IL | DELAYED REPORT: SEVERAL LIMBS DOWN, SOME SNAPPED AT THE MIDPOINT OF THE TREES. MANY SMALLER TREE LIMBS AND DEBRIS SCATTERED ABOUT THE GROUND. |
| 22:49 UTC | TSTM WND DMG | 2 W Collinsville | Madison, IL | TRACTOR TRAILER BLOWN OVER AT THE INTERSECTION OF I-55 AND 203 VIA SOCIAL MEDIA POST. TIME ESTIMATED BY RADAR. |
| 22:49 UTC | TSTM WND DMG | Granite City | Madison, IL | SEVERAL LARGE TREES DOWN IN WILSON PARK. |
| 22:53 UTC | TSTM WND DMG | 3.5 Ssw Godfrey | Madison, IL | TREES UPROOTED AND MACHINE SHED COMPLETELY DESTROYED. |
| 22:58 UTC | FUNNEL CLOUD | Caseyville | St. Clair, IL | FUNNEL CLOUD SPOTTED AT THE INTERSECTION OF BETHEL MINE ROAD AND NORTH ILLINOIS STREET IN CASEYVILLE. |
| 22:58 UTC | TSTM WND DMG | 1 Se Fairview Heights | St. Clair, IL | DELAYED REPORT: LARGE HEALTHY TREE SNAPPED AT THE BASE NEAR THE INTERSECTION OF S RUBY LANE AND ST. CLAIR DRIVE. PHOTO SUBMITTED VIA SOCIAL MEDIA. |
| 23:00 UTC | TSTM WND GST 50 | 1 Se Sauget | St. Clair, IL | |
| 23:02 UTC | TSTM WND DMG | 1 Ese Belleville | St. Clair, IL | REPORT VIA SOCIAL MEDIA OF TREE UPROOTED. TIME ESTIMATED FROM RADAR. |
| 23:02 UTC | TSTM WND DMG | 2 Se Swansea | St. Clair, IL | DELAYED REPORT: FEW LIMBS DOWN AT THE 1700 BLOCK OF LASALLE. |
| 23:02 UTC | TSTM WND DMG | Fairview Heights | St. Clair, IL | SEVERAL TREES DOWN. |
| 23:02 UTC | TSTM WND DMG | Saint Jacob | Madison, IL | TREE DOWN AT DOUGLAS AND THIRD STREET. TIME ESTIMATED BY RADAR. |
| 23:03 UTC | FUNNEL CLOUD | 1 N Millstadt | St. Clair, IL | SPOTTER SAW FUNNEL FROM THE CITY OF COLUMBIA, IL. |
| 23:03 UTC | TSTM WND DMG | 2 Ese Fairview Heights | St. Clair, IL | MINOR DAMAGE TO AN APARTMENT COMPLEX ALONG JOSEPH DRIVE IN FAIRVIEW HEIGHTS. TIME ESTIMATED FROM RADAR. |
| 23:05 UTC | TSTM WND DMG | 2 E Centreville | St. Clair, IL | PUBLIC REPORT VIA SOCIAL MEDIA OF TREES AND POWER POLES SNAPPED OFF. TIME ESTIMATED FROM RADAR. |
| 23:20 UTC | FLOOD | 2 Wsw Granite City | Madison, IL | STREET FLOODING IN GRANITE CITY. TWITTER REPORT. |
| 00:30 UTC | FLASH FLOOD | Centreville | St. Clair, IL | SPOTTER REPORTED LANES OF SOUTHBOUND INTERSTATE 255 SUBMERGED. |
| 00:30 UTC | HEAVY RAIN 2.11 | 3 Ssw Godfrey | Madison, IL | RAINFALL IN 75 MINUTES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of June 28, 2018
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 28 | 12:36 PM CDT | EF1 | Hickman, TN | 2.5 | 75 | $500,000 | ||
| June 28 | 2:51 PM CDT | EF1 | Norman, MN | 1.0 | 150 | |||
| June 28 | 7:12 PM CDT | EF0 | Williamson, IL | 0.3 | 75 | $35,000 | ||
| June 28 | 7:17 PM MDT | EF0 | Carter, MT | 10.0 | 50 | |||
| June 28 | 7:44 PM MDT | EF0 | Carter, MT | 4.0 | 50 | |||
| June 28 | 8:01 PM MDT | EF0 | Carter, MT | 0.0 | 25 | |||
| June 28 | 8:06 PM MDT | EF2 | Carter, MT | 6.6 | 200 | |||
| June 28 | 8:20 PM MDT | EF3 | Harding, SD | 3.6 | 900 | |||
| June 28 | 8:30 PM MDT | EF2 | Harding, SD | 2.3 | 100 | |||
| June 28 | 8:43 PM MDT | Unrated | Harding, SD | 2.7 | 200 | |||
| June 28 | 9:10 PM MDT | EF2 | Harding, SD | 7.0 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.